Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 24, NWS Pittsburgh, PA

May 10, 2000Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2000, 10:38 AM EDT for Indiana County, Pennsylvania. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2000, 10:38 AM EDT (14:38 UTC)
Expired
May 10, 2000, 11:40 AM EDT
In force
62 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

What was reported inside it

TimeReportWhereRemark
May 10, 11:20 AM EDTThunderstorm WindRochester Mills, PAThunderstorm winds downed a large tree.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 2.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 101440
SVRPIT
PAC063-101545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1038 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 1140 AM EDT

* AT 1038 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF CHEVY CHASE
  HEIGHTS...OR   ABOUT 13 MILES NORTHWEST OF INDIANA...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  INDIANA
  CLYMER
  CHEVY CHASE HEIGHTS
  GLEN CAMPBELL

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:50 AM EDT, 7 hours 48 minutes earlier.

Area forecast discussion, May 10, 2:50 AM EDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 AM EDT WED MAY 10 2000

FRONT PAST THROUGH WESTERN OHIO AND NOT EXPECTED THROUGH PIT TIL
LATE MORNING. THREAT OF SEVERE SHOULD BE ON WANE THOUGH UP TIL MID
TO LATE MRNING THREAT OF SEVERE WILL LIKELY CONTINUE TIL LOW LEVEL
JET (PBZ AT 50KT ATTM) EXITS. ALSO FREEZING LEVEL SUPPORTING 3/4
HAIL IN STORMS MOVING THRU SWPA NOW. CAPES AROUND 1500 J.KG. LIS -3
THIS MORNING LOWERING TO -6 BY 18Z BUT FURTHER EAST. OTHER FACTOR IS
DIFFLUENCE AHEAD OF NEG TILT TROF. WITH PCPBTL WATER 1 - 1.5 WILL
MENTION RAIN HEAVY AT TIMES AT LEAST THRU MRNG WHILE FURTHER SOUTHEAST
WILL KEEP IN ALL DAY.
NEXT PERIOD MORE CLEAR CUT AS RIDGE BUILDS IN TONIGHT THROUGH THURS.
FAST FLOW BRING RAPID WARMING AND NEXT CHC OF PRECIP THURS NIGHT.
TEMPS TRICKY TODAY AS MAX TEMPS MAY BE REACHED EARLY THIS AM. REST
SIMILAR TO MOS.

PIT   70  47  72  55 /  80  20   0  40
MGW   71  47  75  55 /  80  20   0  40

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, May 10, 5:55 AM EDT, 4 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-101534-
SEVERE WEATHER POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
555 AM EDT WED MAY 10 2000

...THUNDERSTORMS WITH GUSTY WINDS AND HAIL TODAY...

EXPECT THUNDERSTORMS TO MOVE THROUGH THE AREA TODAY AS A COLD FRONT
APPROACHES. SOME THUNDERSTORMS COULD CONTAIN GUSTY WINDS UP TO 40
MPH WITH SMALL HAIL. HEAVY DOWNPOURS CAN ALaSO ACCOMPANY THESE
STORMS.

SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY.
Special weather statement, May 10, 7:55 AM EDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
755 AM EDT WED MAY 10 2000

PAZ007>009-013>015-020-101552-
BEAVER PA-BUTLER PA-CLARION PA-FOREST PA-LAWRENCE PA-MERCER PA-
VENANGO PA-
755 AM EDT WED MAY 10 2000

...THUNDERSTORMS THIS MORNING...

THUNDERSTORMS WILL MOVE ACROSS THE REGION THIS MORNING.
SOME OF THESE STORMS MAY CONTAIN HAIL UP TO ONE HALF INCH DIAMETER...
GUSTY WINDS TO 40 TO 45 MPH...DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS.
Special weather statement, May 10, 10:17 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1017 AM EDT WED MAY 10 2000

PAZ016-022-023-101600-
ARMSTRONG PA-INDIANA PA-JEFFERSON PA-
1017 AM EDT WED MAY 10 2000

...THUNDERSTORMS THIS MORNING...

THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING THE REMAINDER OF
THE MORNING. SOME OF THESE STORMS MAY CONTAIN HAIL UP TO
ONE HALF INCH IN DIAMETER...GUSTY WINDS TO 40 TO 45 MPH...
DANGEROUS LIGHTNING AND HEAVY RAINS UP TO ONE HALF INCH.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:21 AM EDTSevere Thunderstorm WarningPBZWashington49 min
May 10, 2:57 AM EDTSevere Thunderstorm WarningPBZAllegheny43 min
May 10, 3:41 AM EDTSevere Thunderstorm WarningPBZArmstrong49 min
May 10, 4:08 AM EDTSevere Thunderstorm WarningPBZJefferson42 min
May 10, 5:00 AM EDTSevere Thunderstorm WarningPBZClarion50 min
May 10, 8:06 AM EDTSevere Thunderstorm WarningPBZBeaver, Lawrence64 min
May 10, 8:25 AM EDTSevere Thunderstorm WarningPBZButler65 min
May 10, 10:32 AM EDTSevere Thunderstorm WarningPBZJefferson58 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.